Published on Dec 29, 2005 by Edgar Snyder

Blood Thinners Risky for Heart Patients

heparin

Emergency room visits for heart attack sufferers could result in an increased risk of serious bleeding, especially if too much blood thinner is administered.

According to a recent study of 30,136 heart attack patients:

  • 42% were given excessive dosages of blood thinners.
  • 30% had a greater chance of major bleeding than those given the proper dosages.
  • Patients required longer hospital stays and these patients had higher death rates.

The study focused on the blood thinning drugs heparin, low molecular weight heparin, and glycoprotein IIb-IIIa blockers, also known as “super-aspirin.” Around 117,000 episodes of bleeding occur each year in heart attack patients. Excessive bleeding typically happens at catheter sites, from pre-existing ulcers, and in the brain. A Duke University study suggests that 15% of the bleeding episodes are attributed to blood thinning drug overdoses and potentially could be avoided.

Please note: All of our lawyers are licensed to practice in the state of Pennsylvania. We also have lawyers licensed to practice in Ohio, and West Virginia and we associate with experienced attorneys in other states. In addition, claims may involve co-counsel.

Source: “Thinners Raise Bleeding Risks in Heart Patients.” Associated Press. The Wall Street Journal. December 28, 2005.
Free Case Review
First Name
Last Name
ZIP
Phone
Email
Briefly describe your injuries